Must Take Heparin After Breast Augmentation, Should I Be Worried About That Causing a Hematoma?

I was diagnosed with Thrombophilia last Spring, and while my hematologist cleared me for my BA surgery, he did prescribe me Herapin, 3 shots a day for 6 weeks after surgery to prevent a blood clot, begging day 3 post op. I would have gone for the Lovenox, but my insurance will not cover it. I have never had any blood clots. So, does the Herapin put me at high risk for a hematoma after surgery I have read people should avoid blood thinners post op because of this? Should I ask both doctors this?

Doctor Answers (11)

Risk of post op bleeding with the use of heparin

+2

You are wise to involve your hematologist in the decision making when considering an elective cosmetic surgical procedure.  More than likely you will be fine starting heparin 3 days after surgery.  During the informed consent process you should  be made aware of the increased risk of bleeding and how this complication is handled.  Prevention of clotting abnormalities is of prime concern. It is unlikely that your hematologist would have recommended an elective surgery if there was an extremely high risk of a complication.  It is just not worth the risk.  


Atlanta Plastic Surgeon
5.0 out of 5 stars 9 reviews

Must Take Heparin After Breast Augmentation, Should I Be Worried About That Causing a Hematoma?

+2

Yes, you should discuss this with both physicians. Heparin does increase your risk of bleeding, but by three days most of the risk will be behind you. I would stress diligence in following physical limitations, such as avoiding lifting heavy objects for the first week. 

It is not uncommon for patients seeking surgery, cosmetic or otherwise, to have anti-coagulation therapy prescribed, and the risks as always are balanced with the benefits. But the risks seem small if you are being given three days to recover before starting the heparin.

Best wishes. 

Jourdan Gottlieb, MD
Seattle Plastic Surgeon
4.5 out of 5 stars 31 reviews

Cosmetic surgery and bleeding disorder

+1

This does not make sense to me. You are at increased risk of forming blood clots so the most dangerous time for you is on the operating room table when you could form clots while under anesthesia. That means when you need it the most you will not be medicated. I have operated on a number of patients cosmetic and reconstructive who took Lovenox before and after surgery and found it to be very safe.

Starting a blood thinner 3 days after surgery can be a disaster. I know of a patient 7 days out from a rhinoplasty who went jogging and had a sudden expanding bleed in the nose. Another a few days out from a facelift bent down to pick up a bar of soap in the shower and one side of the face suddenly swelled up with a bleed and subsequent clot. Now imagine those case scenarios with a blood thinner on board. Even if you say that before the thinner you are hypercoagulable that does not mean you are right on the normal line after taking the thinner because you cannot precisely control the level.

Risking your life because you don't want to pay for Lovenox is not logical because if something bad happens because you did not take it you will be paying a lot more.

My response to your question/post does not represent formal medical advice or constitute a doctor patient relationship. You need to consult with i.e. personally see a board certified plastic surgeon in order to receive a formal evaluation and develop a doctor patient relationship.

Aaron Stone, MD
Los Angeles Plastic Surgeon

You might also like...

Heparin use 3 days after brreast augmentaiton

+1

 I would strongly advise against starting heparin as soon as 3 days after breast augmentation because I believe a significant risk of Hematoma still exists at that time. I personally would not operate on anyone planning to take heparin at this point in the recovery. Lovenox is an excellent alternative and the additonal expense should be weighed against the potential cost involved with redo surgeries and complications should a hematoma happen.

David A. Ross, MD
Chicago Plastic Surgeon
5.0 out of 5 stars 64 reviews

Bleeding after Surgery

+1

Maybe you should not have elective cosmetic surgery.  I have had a patient who took aspirin at three days after breast implants. She bled and required blood transfusions.  I am very cautious about using anything that can effect normal clotting following surgery.  So our patients cannot take Motrin, Aspirin, Vitamin E etc etc for three weeks after surgery.  Why not use sequential pumps on your legs to help prevent blood stasis during surgery?  After three days when you are up and about the risks for clots should be over. Get another opinion.  Other factors to consider are do you smoke or take oral contraceptives.

 

 

James Apesos, MD
Dayton Plastic Surgeon
4.5 out of 5 stars 9 reviews

Thrombophilia

+1

Yes, if you have thrombophilia, you are at significantly higher risks to form a clot in your leg or lung.  Preventative treatment with a blood thinner, like heparin or lovenox will minimize this risk, but does increase your risk for bleeding complications.

Think of this from the downside:  if you get a pulmonary embolism, it could be fatal.  If you get a hematoma around the implant, you'll need a trip back to the operating room.  Clearly, in the greater scheme of things, that's a much lesser problem.

Ask your hematologist if wearing SCD's at home (you can rent the machine) with a couple of days of lovenox treatment would be adequate protective treatment.

Thomas Fiala, MD
Orlando Plastic Surgeon
5.0 out of 5 stars 26 reviews

Heparin will increase bleeding risk after breast augmentation

+1

A blood thinner such as heparin will increase your bleeding risk after breast augmentation, though the risk is lessened by the third day after when you are to start. The lovenox might be worth the investment with a single dosing each day. Discuss all with your surgeon and hematologist. Risk in surgery can be managed with good coordinated care.

Peter E. Johnson, MD
Chicago Plastic Surgeon
4.0 out of 5 stars 28 reviews

Must Take Heparin

+1

If you are going to have trouble with a postoperative blood clot it will have started long before the 3rd postop day. Better to use lovenox, even if you have to pay for it. After all, you are able to afford a very expensive cosmetic procedure. It is not safe to do second choice medicine.

Ronald V. DeMars, MD
Portland Plastic Surgeon
5.0 out of 5 stars 13 reviews

Heparin After Surgery

+1

Yes heparin after surgery will lead to a possible hematoma.  I understand that you have been "cleared" for surgeon but as the surgeon I feel I have the right to decide that this surgery is not in your best interest due to the necessary medical treatment that you require.  Best wishes.

Dr. ES

Earl Stephenson, Jr., MD, DDS
Atlanta Plastic Surgeon
5.0 out of 5 stars 8 reviews

Heparin certainly increases risk

+1

Heparin certainly increases your risk but not using it can result in a disaster in your situation.  Thus you need to discuss all of the pros and cons with both physicians and make a decision about what is best for you.  Your surgeon may even consider using drains during your procedure and this should be discussed.  While drains don't stop frank bleeding they do evacuate a slow ooze that may result.  Best of luck!

Evan Sorokin, MD
Cherry Hill Plastic Surgeon
4.5 out of 5 stars 38 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.